British Liver Trust
14,089 members6,958 posts

Statins causing Cirrhosis?

Has anybody got any experience of statins causing their cirrhosis? My Mum has just been diagnosed with cirrhosis and the doctor cannot easily detect the cause from the blood tests and CT scan (and ultrasound) that she has. She is only a very light alcoholic drinker and doesn't take aspirin. She has been taking statins for 16 years however and the research on the internet I've done gives conflicting information - on some sites statins can HELP damaged livers but some sites also say that in rare cases statins CAN damage the liver.

Any info / advice gratefully received. The Doctor at Kettering General Hospital hasn't even seen her face to face (he phoned ME without really checking who I am, but had my number from a form), and he only wants to see her in 6 months time as his clinic and have another scan then too. Doesn't seem like he's wanting to find out the cause of the cirrhosis at all.....

12 Replies
oldestnewest

You need to ask her gp to refer her to a hepatologist.They will investigate the cause.

Your right to ask for a 2nd opinion

Good luck

4 likes
Reply

Thanks for the advice carmik x

1 like
Reply

Hello I would say it's important to try to find the cause so that possible treatments can be given, and if this doctor isn't interested in finding out the cause I would suggest your Mum sees someone who is, she should ask for a referral to see a hepatologist.I have pbc , an autoimmune disease of the liver which was picked up by a rheumatologist to whom I shall forever be grateful as it was spotted early.I was sent to see a hepatologist and I was put on medication to slow down my disease I have cirrhosis but without the treatment I would be much worse than I am.Many different conditions can cause cirrhosis and many of them are treatable so worth finding a doctor who can help.Jane.

3 likes
Reply

Thanks Jane - I'm on it! x

Reply

I have stage 4 cirrhosis, never been a drinker kept very fit all my life, no obvious reason for this problem

BUT did take amytryptaline 10mg for insomnia/depression over some 15 yrs

But no statins

Like your mum it’s a mystery, but one that should be investigated for the benefit of others, however no one seems interested in our hard pressed NHS

2 likes
Reply

Hi Jimmy - yes, it seems bad that nobody seems to want to investigate the root cause of my mum's cirrhosis but I'm going to push. Pushing seems to be the way of getting things done in the NHS - I do feel for people who aren't able or don't have the confidence to push for tests and answers....

1 like
Reply

The doctor who gave this initial diagnosis IS actually a consultant hepatalogist - I think initially we will push him to investigate further as to the cause of the cirrhosis and then maybe get referred if nothing comes of it....

Reply

Perhaps you won't want to hear this and I am only playing Devils advocate but, perhaps at the moment the cause doesn't need to be known because no treatment is needed.

At least she is being well monitored.

I wish I could be more informative for you

X

Reply

Sorry ,but the cause of cirrhosis ALWAYS needs investigation and identifying, even if there is no cure, being aware and changing life style can still help to slow things down with certain liver diseases

2 likes
Reply

Yeah the only reason I think we should find out the cause is so she can avoid whatever has caused it and hopefully slow it down. She is an otherwise fit and healthy 81 year old on no other medication than statins - but now on beta blockers for her portal hypertension....

Reply

Hi there, does your mother have diabetes as she is taking statins. I only ask because I was diagnosed with end stage liver disease because my liver was attached by my diabetes. Hope you find the cause it is important to know. Hugs for you and mum. xxx

Reply

Really interesting as I have been taking statins for yours and now have cirrhosis. My consultant blames my diabetes for my cirrhosis!

Reply

You may also like...